Gevrey stability of Prandtl expansions for 2-dimensional Navier-Stokes flows

David Gérard-Varet, Yasunori Maekawa, Nader Masmoudi

Research output: Contribution to journalArticlepeer-review


We investigate the stability of boundary layer solutions of the 2-dimensional incompressible Navier-Stokes equations. We consider shear flow solutions of Prandtl type: uv(t, x,y) = (U E(t, y)+UBL(t, y/√v), 0), 0 < v ≪ 1: We show that if UBL is monotonic and concave in Y = y/√v then uv is stable over some time interval (0, T), T independent of v, under perturbations with Gevrey regularity in x and Sobolev regularity in y. We improve in this way the classical stability results of Sammartino and Caflisch in analytic class (both in x and y). Moreover, in the case where UBL is steady and strictly concave, our Gevrey exponent for stability is optimal. The proof relies on new and sharp resolvent estimates for the linearized Orr-Sommerfeld operator.

Original languageEnglish (US)
Pages (from-to)2531-2631
Number of pages101
JournalDuke Mathematical Journal
Issue number13
StatePublished - Sep 1 2018

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Gevrey stability of Prandtl expansions for 2-dimensional Navier-Stokes flows'. Together they form a unique fingerprint.

Cite this